Article Text

Postpericardiotomy syndrome following temporary and permanent transvenous pacing
  1. Balwinder P S Bajaja,
  2. Keith E Evansb,
  3. Philip Thomasa
  1. aMorriston Hospital, Swansea SA6 6NL, UK Department of Cardiology, Regional Cardiac Centre, bDepartment of Medicine and Cardiology
  1. Dr B P S Bajaj, Specialist Registrar, Department of Cardiology, University Hospital of Wales, Heath Park, Cardiff CF4 4XW, UK

Abstract

The postpericardiotomy syndrome may occur as a complication of temporary and permanent pacing. Physicians involved in procedures which may be complicated by this condition therefore need to be aware of its diagnosis and management.

  • postpericardiotomy syndrome
  • cardiac pacing

Statistics from Altmetric.com

Postpericardiotomy syndrome is recognised as one of the commonest complications following cardiac surgery, with an incidence of between 10–50% being reported.1 Its description following the insertion of a transvenous pacemaker, however, is relatively rare. We present a case of temporary and subsequent permanent transvenous pacing resulting in the postpericardiotomy syndrome.

Case report

A 68-year-old man was admitted with a history of presyncopal and syncopal symptoms. There was a previous history of atrial fibrillation, transient ischaemic attacks (for which he was anticoagulated with warfarin) and ischaemic heart disease. On examination, he had a heart rate of 35 beats/min, the electrocardiograph (ECG) showing slow atrial fibrillation. A temporary pacing wire was inserted via the right internal jugular vein and subsequently required repositioning on two occasions due to failure to capture. Two hours following repositioning he initially experienced left shoulder pain, later associated with intermittent neck and chest pains and a temperature of 37.8°C.

A VVI permanent pacemaker was inserted (via the left subclavian route) and temporary wire removed 5 days following admission. This was complicated by dull central chest pain following the procedure. A pneumothorax was excluded and a small posterior pericardial effusion was demonstrated on echocardiography. He continued to experience chest pain and an intermittent pyrexia. A swelling at the right side of his neck (site of temporary pacing) was shown by Doppler ultrasonography to be due to a thrombosis involving the internal jugular vein. The erythrocyte sedimentation rate (ESR) was elevated at 115 mm/h. He was discharged 11 days later following resolution of his symptoms and pyrexia, although the ESR remained elevated at 100 mm/h.

At re-admission, 3 weeks later, he gave a history of acute pleuritic chest discomfort and dyspnoea. On examination, he had a temperature of 38°C, a pericardial friction rub and reduced air entry at the left pulmonary base. Chest radiography revealed cardiomegaly and a small left pleural effusion. The white cell count (WCC) was 13 × 109/l (neutrophilia) and cardiac enzymes normal. Serial blood cultures remained sterile. The ECG revealed ventricular pacing on a background of atrial fibrillation. At echocardiography, a 3.5 cm pericardial effusion was identified with mild mitral regurgitation and good left ventricular function. The ESR was 107 mm/h, C-reactive protein 251 mg/l (normal <10 mg/l), complement C3/C4 levels normal and autoantibodies (including antineutrophil cytoplasmic antibody and anticardiolipin IgG and IgM) negative. Right heart catheterization revealed moderate pulmonary hypertension (pulmonary artery pressure 52/10 mmHg) with normal pulmonary and right ventricular angiography. Although no objective evidence for an infection was identified (negative cultures of sputum, urine and blood) an empirical course of amoxicillin/amoxicillin-clavulanic acid combination was administered for 9 days. Although intermittently pyrexial, this gradually subsided with symptomatic improvement. Serial echocardiography confirmed resolution of the pericardial effusion over a 4-week period associated with a decline in the levels of the inflammatory indices and WCC. A diagnosis of postpericardiotomy syndrome secondary to transvenous pacing was felt to be consistent with this presentation.

Discussion

The postpericardiotomy syndrome was originally reported following closed mitral valvotomy.2 In the classical description, it occurs as fever and pleuropericarditis over a week following cardiac surgery which has involved pericardiotomy and cardiac manipulation. An identical syndrome has been reported following transvenous pacing,3 cardiac catheterization, blunt chest trauma and insertion of epicardial pacing wires.4 There is close similarity to Dressler's syndrome, which presents in the weeks/months following myocardial infarction.5 Both syndromes include endothelial injury and haemopericardium followed by a delayed response incorporating fever and pericarditis. Antimyocardial antibodies have been reported in both syndromes.

The aetiology for these syndromes is not entirely resolved although an autoimmune reaction has been postulated, based on the associated findings of antimyocardial antibodies. The possible involvement of a viral aetiology with the autoimmune process has also been proposed.6 An alternative hypothesis has suggested the importance of the leakage of blood into the pericardial space. A higher incidence of Dressler's syndrome when oral anticoagulation was in common use following myocardial infarction is suggested as corroborative evidence for this theory.7

It is presumed that a prerequisite for the development of this syndrome following transvenous pacing requires perforation of or damage to the right ventricular myocardium. The exposure to myocardial antigens would give rise to an autoimmune reaction with antiheart antibodies and pleuropericarditis. Pericardial tamponade complicating postpericardiotomy syndrome following permanent transvenous pacing, has been reported.8 Of the cases of this syndrome reported following transvenous pacing, approximately 50% reported the use of temporary wires, as in our case. Due to the nature of these wires and acknowledged difficulties associated with their placement, one would anticipate a higher risk of complications.9 It is also of interest that this patient was anticoagulated prior to and following the insertion of the transvenous pacing wires. It would be anticipated that any potential perforation would result in a higher likelihood of progressing to a significant pericardial effusion under these circumstances.

Major and minor criteria have been proposed in the diagnosis of the postpericardi-otomy syndrome.10 The major criteria include the presence of a pericardial/pleural rub, chest pain or a temperature of over 38°C whilst the minor criteria include an elevated C-reactive protein, ESR or WCC, over one week following the initiating procedure. At least two major and one minor criterion has to be present in order to make the diagnosis. The value of the elevated titres of antiheart and anticardiolipin antibodies remains controversial. They have low sensitivity and only slightly higher specificity as markers for the postpericardiotomy syndrome.10 It is noteworthy that in our case the syndrome appeared to develop in two phases. The first phase, at the time of temporary wire repositioning, was marked by atypical pains and pyrexia, indicating initial myocardial perforation and haemopericardium. The second phase, 3 weeks later and marked by pleuropericarditis, was the classically described postpericardiotomy syndrome.

Learning points

  • although postpericardiotomy syndrome most frequently occurs following cardiac surgery it may also, on rare occasions, complicate transvenous pacing

  • of the cases of this syndrome reported following transvenous pacing approximately 50 % report the use of temporary wires

  • postpericardiotomy syndrome occurs as fever and pleuropericarditis over one week following the initiating procedure

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.